On the Go

ALERT: WHO warns of ‘contaminated’ cough syrup as 66 children die in Gambia

Author:
Jesupemi Are

The World Health Organisation (WHO) has issued an alert on four cough syrups made by India-based Maiden Pharmaceuticals.

The four products are listed as “Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup, and Magrip N Cold Syrup”.

Speaking on Wednesday at a briefing on global health issues, Tedros Ghebreyesus, WHO director-general, said the “contaminated medicines”, which were identified in Gambia, were “linked with acute kidney injuries and 66 deaths among children” in the country.

He added that the WHO is conducting further investigation with the company and regulatory authorities in India.

Advertisement

In a statement issuing the alert, the WHO said the four products have been identified in Gambia, but may have been distributed through informal markets to other countries or regions.

“Laboratory analysis of samples of each of the four products confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants. Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal,” the statement reads.

“Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.

Advertisement

“All batches of these products should be considered unsafe until they can be analyzed by the relevant National Regulatory Authorities.

“The substandard products referenced in this alert are unsafe and their use, especially in children, may result in serious injury or death. It is important to detect and remove these substandard products from circulation to prevent harm to patients. 

“WHO requests increased surveillance and diligence within the supply chains of countries and regions likely to be affected by these products. Increased surveillance of the informal/unregulated market is also advised.

“If you have these substandard products, please DO NOT use them. If you, or someone you know, have used these products or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional and report the incident to the National Regulatory Authority or National Pharmacovigilance Centre.”

Leave a Comment

This website uses cookies.